Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Caribou, ME

July 18, 2003Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2003, 3:14 PM EDT for Penobscot County, Maine. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2003, 3:14 PM EDT (19:14 UTC)
Expired
Jul 18, 2003, 3:30 PM EDT
In force
16 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Penobscot County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 181914
SVRCAR
MEC019-181930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
313 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING EXTENDED FOR...
  PENOBSCOT COUNTY IN EAST CENTRAL MAINE

* UNTIL 330 PM EDT

* AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL 9 MILES SOUTHEAST OF 
OLD TOWN. THE STORM WAS MOVING EAST AT 20 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 330 PM EDT...
   EAST EDDINGTON...  CLIFTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4495 6867 4476 6856 4477 6845 4498 6851

HEWITT/CALDERON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:42 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 18, 2:42 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
242 PM EDT FRI JUL 18 2003

.SYNOPSIS...A COLD FRONT WILL STALL OVER THE COASTAL WATERS. THIS WILL BRING
A THREAT OF SHOWERS AND THUNDERSTORMS TO THE AREA. MORE SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED SATURDAY AS AN UPPER LEVEL SYSTEM APPROACHES.

DISCUSSION...
EXPECT THE WEAK COLD FRONT TO STALL AS IT MOVES OFF THE COAST DUE TO FLOW
BECOMING MORE SOUTHWEST AS UPPER TROUGH TO THE WEST APPROACHES. SO WILL
KEEP SHOWERS ISOLATED/SCATTERED SOUTHERN ZONES TONIGHT. WILL KEEP SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR SATURDAY AS THE UPPER SYSTEM
GETS CLOSER. WILL REMOVE CHANCE POPS FOR SUNDAY AS HIGH PRESSURE RIDGE
PERSISTS TO THE SOUTH OF THE REGION. CHANCE POPS FOR SHOWERS MONDAY STILL
LOOKS GOOD AS A WARM FRONT DEVELOPS TO THE SOUTH OF THE FORECAST AREA AND
LOW PRESSURE APPROACHES FROM THE SOUTHWEST. LIKE MORE CONSISTENT GFS IN
HANDLING THIS SYSTEM.

IN THE EXTENDED PD...HAVE TAKEN A ENSEMBLE APCH TO THIS PKG. AM NOT LEANING
W/ECMWF ALL THE WAY. LEANED W/GEM/UKMET & SOME OF THE GFS. KEPT LIKELY
POPS FOR TUE INTO EARLY WED W/FRONTAL SYSM APCHG THE CWFA. FRONT CLEARS
NORTHERN AREAS LATE WED & LAYS UP ACROSS CENTRAL & DOWNEAST AREAS WHERE
BEST CHC OF SHRA WILL BE LOCATED. UNSETTLED WX CONDS IN THU W/UPPER LOW
HANGING BACK OVER SOUTHERN CANADA W/SERIES OF S/WVS APCHG IN SSW FLOW.
DRIED THINGS OUT ACROSS NORTHERN AREAS FRI INTO SAT AS RIDGING TAKES
HOLD. KEPT MENTION OF SHRA OVER EASTERN & DOWNEAST CWFA AS ANOTHER WAVE
RIDES NORTHWARD ALONGS STALLED BOUNDARY. USED MRF TEMPS W/ADJUSTMENTS.

MARINE...NO HEADLINES EXPECTED IN THE NEAR TERM. WINDS WILL BE LIGHT. FOG
WILL CONTINUE TO REDUCE VISIBILITIES...ESPECIALLY UP TOWARD EASTPORT.

AVIATION...MVFR CONDS W/SOME WIDELY SCATTERED SHRA/TSRA IN THERE FOR
BKGR/KHUL THIS EVENING & THEN PSBL IFR CONDS W/ST & FG LATE. FOR
KCAR/KPQI...GENERALLY LOOKING AT FVR/MVFR CONDS W/AC DECK & VBSYS
LOWERING TO 5SM IN PATCHY FOG AFT 06Z. KCAR-KPQI WILL BE ON THE NORTHERN
EDGE OF THE IFR CONDS. THINGS BECOME VFR AFT 12Z AS FRONT CLEARS WELL INTO
THE GULF OF ME.

.CAR...NONE.

SHORT TERM:MIGNONE
LONG RANGE/AVIATION: HEWITT
Hazardous weather outlook, Jul 18, 6:13 AM EDT, 9 hours 1 minute before
MEZ001>006-010-011-015>017-029>032-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
613 AM EDT FRI JUL 18 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

KHW

In the hours before

Special weather statement, Jul 18, 1:41 PM EDT, 1 hour 33 minutes before
MEZ015-016-181845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
141 PM EDT FRI JUL 18 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 138 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL...STRETCHING FROM 21 MILES SOUTHWEST OF
NEWPORT TO 10 MILES SOUTHEAST OF NEWPORT. THE LINE WAS MOVING EAST AT
25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    KENDUSKEAG...         HERMON...             HAMPDEN...
    BREWER...             BANGOR...             VEAZIE...
    ORONO...              OLD TOWN...           DEDHAM...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4481 6944 4448 6925 4463 6836 4511 6861

NNNN

CALDERON

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:41 PM EDTSevere Thunderstorm WarningCARPenobscot34 min
Jul 18, 3:18 PM EDTSevere Thunderstorm WarningCARHancock57 min
Jul 18, 3:31 PM EDTSevere Thunderstorm WarningCARWashington59 min
Jul 18, 4:27 PM EDTSevere Thunderstorm WarningCARWashington33 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.